A lump on lower abdomen (under belly button above the hairline) appeared, what could this be?
I am a 33 year old woman, and one day a "lump" appeared in my abdominal area (under my belly button, but above the lower hairline) after a day or two the lump became more exterior and began appearing flaky. I searched these characteristics and came up with a number of things it "could" be; ie: boils, hernia or staph infection. When I looked up staph infection and hernia it did not appear that they were the same thing. It could have just been a boil but while that one lump started going down, another one exactly the same almost a-symmetrical to the other on the other side appeared. Now both have gone down, but there is a dark colored spot in each of the areas. I am not sure what this could have been or is?
It is most likely that, as you suggest, you had a boil or other skin infection. A boil is a generic word that tends to describe infections of the hair shafts, where bacteria get in at the base of the shaft and cause inflammation, redness, and pain. Most boils are self limiting, meaning they don't require specific treatment and resolve on their own. Sometimes warm compresses or topical antibacterial ointment can help. Occasionally, however, boils can progress and become quite large and collect pus inside of them. In this case they are called abscesses and often need to be lanced or drained by your doctor. Also, occasionally, the infection will begin spreading to surrounding skin resulting in redness, warmth and pain in a growing area of skin around the initial boil. This is called cellulitis, and it often needs antibiotics to clear up. Fortunately, it does not sound like either of these things happened to you. The dark spots that have remained in the area where the bumps were is a normal part of the skin's healing process, called postinflammatory hyperpigmentation, and it will gradually fade away over time. Feel free to see your primary care doctor if this becomes a recurring problem for you.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.